Tennessee, 2010Hail and Damaging Winds in Tennessee, August 5, 2010
August 5, 2010 · NWS OHX · 23 events in 17 counties and zones
Scattered severe thunderstorms developed ahead of a cold front and then moved across Middle Tennessee during the late morning through afternoon hours on Thursday, August 5th, resulting in thunderstorm wind, hail, and lightning damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $345,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms developed ahead of a cold front and then moved across Middle Tennessee during the late morning through afternoon hours on Thursday, August 5th, resulting in thunderstorm wind, hail, and lightning damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 5, 10:05 AM CST, 30 minutes earlier.
Area forecast discussion, Aug 5, 10:05 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1105 AM CDT THU AUG 5 2010
.UPDATE...
COLD FRONT...JUST EAST OF PADUCAH...WILL HEAD SOUTHEAST AND
UNDERCUT VERY MOIST AND HOT UNSTABLE AIR MASS IN THE MID STATE
THIS AFTERNOON. DEW POINT TONGUE OF 77 DEGS CURRENTLY IN OUR
NORTHWESTERN COUNTIES...AND TEMPERATURES IN THE LOWER
90S...ALREADY PRODUCING HEAT INDICES IN THE 101 TO 104 DEGREE
RANGE.
12Z BNA SOUNDING, MODIFIED TO A MAX TEMPERATURE OF 97 DEGREES,
PROVIDES THE FOLLOWING INSTABILITY STATS:
TOTAL TOTALS 47
LI -7
CAPE 4.2K J/KG
EL 51.4 K FT
WRF AND RUC INDICATE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS BREAKING OUT DURING THE AFTERNOON OVER A GOOD CHUNK
OF THE MID STATE, AND LATEST MET RAISES POPS AT CSV TO 80%. THUS,
WILL GO WITH "LIKELY POPS" FOR MUCH OF OUR CWA, SOUTHEAST OF A
SPRINGFIELD TO CAMDEN LINE (INCLUDING BNA AND CSV).
BELIEVE OLD OUTFLOW BOUNDARY, JUST NORTH AND WEST OF DAVIDSON
COUNTY, WILL ALSO PROVIDE A FOCUS FOR AFTERNOON TSTM DEVELOPMENT.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ007>011-026>033-
059>065-075-077-078.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR TNZ005-
006-022>025-056>058-093>095.
&&
19
Hazardous weather outlook, Aug 5, 4:32 AM CST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
532 AM CDT THU AUG 5 2010
TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
532 AM CDT THU AUG 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MIDDLE
TENNESSEE TODAY AND TONIGHT. A FRONTAL BOUNDARY WILL PUSH INTO THE
AREA...WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE.
HEAT INDEX VALUES ARE EXPECTED TO REACH 110 DEGREES ACROSS THE
WESTERN THIRD OF MIDDLE TENNESSEE THROUGH 7 PM TODAY...WITH AN
EXCESSIVE HEAT WARNING IN EFFECT. HEAT INDEX VALUES OF 104 AND 107
DEGREES ARE EXPECTED ACROSS MOST OF CENTRAL AND EASTERN MIDDLE
TENNESSEE COUNTIES THROUGH 7 PM TODAY...WITH A HEAT ADVISORY IN
EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
04
Event by event
18 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Sumner
- When
- August 5, 10:35 AM CST
- Where
- Sumner County, 2.46 mi NNE of Pleasant Grove to 2.2 mi ENE of Sugar Grove
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 36.634, -86.217
Spotters reported trees down on Dave Beasley Road in Westmoreland.
Lightning, Maury
- When
- August 5, 11:00 AM CST
- Where
- Maury County, 0.82 mi E of Columbia
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 35.618, -87.035
Expert Tire at 509 North Garden Street was struck by lightning, burning the motor in the building's central heating and cooling unit. Otherwise, no other damage to the building was reported.
Thunderstorm Wind, Sumner
- When
- August 5, 11:40 AM CST
- Where
- Sumner County, 0.43 mi NNE of Castalian Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.406, -86.317
Trees reported down in Castalian Springs on Rock Springs Road.
Thunderstorm Wind, Wilson
- When
- August 5, 12:10 PM CST
- Where
- Wilson County, 2.15 mi NNE of Cairo Bend
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.260, -86.390
Trees were downed at the intersection of Berea Church Road and Coles Ferry Pike.
Hail, Lawrence
- When
- August 5, 12:20 PM CST
- Where
- Lawrence County, 1.38 mi S of Summertown
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.410, -87.300
Thunderstorm Wind, Lawrence
- When
- August 5, 12:20 PM CST
- Where
- Lawrence County, 0.79 mi WNW of Summertown
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.435, -87.313
A tree was blown down and into power lines in Summertown. Type of and amount of damage to power lines was unkown.
Thunderstorm Wind, Jackson
- When
- August 5, 12:27 PM CST
- Where
- Jackson County, 0.49 mi ESE of Flynns Lick
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.327, -85.692
Onto New Salem Road, trees were blown down.
Thunderstorm Wind, Smith
- When
- August 5, 12:30 PM CST to 1:15 PM CST
- Where
- Smith County, Carthage
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $125,000
- Reported by
- Emergency Manager
- Coordinates
- 36.250, -85.930
Trees were reported down county wide. A roof was reported off a carport at 120 Homepage Road in Brush Creek. Barns were also damaged in Chest Mound. Amount of barns that were damaged and the type of damage to each barn was unknown.
Newspapers reported that downed tree and tree limbs knocked power out to several homes in Gordonsville and the surrounding areas.
Thunderstorm Wind, Dekalb
- When
- August 5, 12:35 PM CST to 12:38 PM CST
- Where
- Dekalb County, 0.42 mi NNE of Laurel Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 36.106, -85.818
Large tree limbs were reported down on State Highway 96 North.
Thunderstorm Wind, Dickson
- When
- August 5, 12:40 PM CST
- Where
- Dickson County, 1.68 mi W of Pomona
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.030, -87.380
Numerous trees and power lines were blown down across the southern portion of the county.
Hail, White
- When
- August 5, 12:50 PM CST
- Where
- White County, 1.38 mi S of Goulden Mtn
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.980, -85.470
Thunderstorm Wind, White
- When
- August 5, 12:50 PM CST
- Where
- White County, 2.88 mi ENE of Old Zion
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 35.980, -85.520
Numerous trees and power lines were blown down all across the northern portion of the county.
Thunderstorm Wind, Putnam
- When
- August 5, 12:59 PM CST
- Where
- Putnam County, 1.19 mi WSW of Baxter
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.147, -85.651
Large trees were blown down onto Old Baxter Road in Baxter.
Thunderstorm Wind, White
- When
- August 5, 1:00 PM CST
- Where
- White County, 1.38 mi S of Goulden Mtn
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.980, -85.470
Thunderstorm Wind, Rutherford
- When
- August 5, 1:00 PM CST
- Where
- Rutherford County, Dillton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.800, -86.330
A few trees were blown down 5 miles southeast of Murfreesboro.
Thunderstorm Wind, Cumberland
- When
- August 5, 1:20 PM CST to 1:45 PM CST
- Where
- Cumberland County, Crossville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 35.950, -85.030
Numerous trees were blown down across the western portion of the county.
Thunderstorm Wind, Dickson
- When
- August 5, 1:40 PM CST to 1:45 PM CST
- Where
- Dickson County, 1.12 mi ENE of Bellsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 36.284, -87.181
At least 10 trees were blown down west of Ashland City along Highway 49.
Thunderstorm Wind, Coffee
- When
- August 5, 1:55 PM CST
- Where
- Coffee County, 1.48 mi ESE of Tullahoma
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 35.363, -86.205
Spotter reported numerous trees downed on Polk Street in Tullahoma.
Thunderstorm Wind, Grundy
- When
- August 5, 2:00 PM CST
- Where
- Grundy County, 0.15 mi ENE of Palmer
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 35.351, -85.568
Trees were reported downed in southeastern part of the county.
Hail, Dickson
- When
- August 5, 2:42 PM CST
- Where
- Dickson County, 3 mi SW of Dickson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.049, -87.418
Hail, Macon
- When
- August 5, 3:17 PM CST
- Where
- Macon County, 0.89 mi NE of Siloam
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.560, -86.210
Thunderstorm Wind, Humphreys
- When
- August 5, 3:44 PM CST to 3:47 PM CST
- Where
- Humphreys County, 0.85 mi N of Pruette Spg
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 35.842, -87.820
Trees were blow down near Highway 13 south of Interstate 40.
Thunderstorm Wind, Perry
- When
- August 5, 4:15 PM CST
- Where
- Perry County, 1.49 mi ESE of Beardstown
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.708, -87.798
Trees were blown down across State Highway 13 between Linden and Lobelville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, August 5, 20104 deaths · 2 events
- Damaging Winds in Kentucky, August 5, 20101 death · $161,000 · 60 kt wind · 25 events
- Flooding and Damaging Winds in Massachusetts, August 5, 20101 death · $25,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in Kentucky, August 5, 20101 death · 1 injured · 60 kt wind · 8 events
- Heat in Florida, August 5, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Virginia, August 5, 2010$81,000 · 60 kt wind · 79 events
- Hail and Damaging Winds in Virginia, August 5, 20105 injured · $67,000 · 1 in hail · 42 events
- Hail and Damaging Winds in Virginia, August 5, 20102 injured · $160,000 · 1.25 in hail · 39 events
- Flash Flooding and Hail in Arkansas, August 5 to 8, 2010$547,000 · 1.75 in hail · 28 events
- Flash Flood and Hail in Mississippi, August 5, 2010$218,000 · 55 kt wind · 31 events
- Damaging Winds and Strong Wind in Tennessee, August 5, 2010$232,000 · 60 kt wind · 23 events
- Damaging Winds and Lightning Strike in Georgia, August 5, 2010$265,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255459, 257389, 255462, 255464, 254918, 255463, 255650, 257305, 257310, 255651, 255064, 255652, 255654, 255067, 255653, 255655, 258927, 255656, 255657, 258933, 255065, 258934, 255658.